Iowa, 2018

Hail and Damaging Winds in Iowa, June 6, 2018

June 6, 2018 · NWS DMX · 59 events in 19 counties and zones

It was a hail- and wind-filled day across large parts of Iowa as two distinct rounds of severe weather affected the state. A remnant QLCS system moved out of the eastern Dakotas and southern Minnesota during the early morning hours, maintaining itself in a relatively ripe environment of 2000+ J/kg of MUCAPE and around 30 to 40 kts of effective shear (though fading through the morning).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$80,000
Crop damage
None recorded
Events
59

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

It was a hail- and wind-filled day across large parts of Iowa as two distinct rounds of severe weather affected the state. A remnant QLCS system moved out of the eastern Dakotas and southern Minnesota during the early morning hours, maintaining itself in a relatively ripe environment of 2000+ J/kg of MUCAPE and around 30 to 40 kts of effective shear (though fading through the morning). While the storms were able to maintain their vigor, sub-severe to severe hail was seen through parts of Pocahontas, Humboldt, Wright, and Calhoun Counties before they weakened and eventually subsided entirely.

Later that afternoon, as the surface boundary entered the state, storms once again fired up across the northern to north central areas of the state. The convective environment across the western half or so of the state was quite ripe with as much as 5000 to 6000 J/kg MUCAPE. Effective shear was lacking, however, with predominantly 35 kts or less existing. Hail CAPE approached 1000 J/kg and DCAPE to around 1400 J/kg respectively, indicating the potential for both severe hail and severe downdrafts even with the lackluster shear profile. Afternoon convection saw initial isolated and multi-cell clusters form with hail as the primary threat evolving into a QLCS with a primary wind threat by the mid-evening hours. In total, in excess of 50 severe hail and wind reports were received, including a 2 inch hail report and numerous reports of tree and power line damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 6, 5:39 AM CST, 11 minutes earlier.

Area forecast discussion, Jun 6, 5:39 AM CST, 11 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
639 AM CDT Wed Jun 6 2018

.DISCUSSION.../Today through Tuesday/
Issued at 407 AM CDT Wed Jun 6 2018

Overall the pattern will change little through the valid period.
There will be varied degrees of upper level ridging into the MO
Valley through at least early next week when a deeper long wave
trough will pass through the NW CONUS into the northern Plains
finally bringing a cold frontal passage. This pattern, with
anomalously high heights and moisture parameters, will bring
extended, intermittent thunderstorm chances and elevated but not
extreme heat and humidity. Confidence in convective details will
be low with models depicting varied strengths and timing of short
waves topping the ridge with little predictability of mesoscale
features as well, especially outside of near term trends.

The current situation has an MCS tracking through MN driven by
appreciable thermodynamic and kinematic forcing from a previous
short wave, which has also induced an MCV in the cluster. Outflow
is just moving through Sioux Falls at 08z and will likely
continue to move east across northern Iowa. This progression, and
a warm front from just north of Algona to south of Waterloo, will
result in low temperature confidence north today. With the thermal
ridge right into this area, the sharp southern turn of
isotherms/thickness into IA, and similar Corfidi vectors due to
the Siouxland low level jet, suggests at least part of the MCS
will clip northern IA this morning along the warm front. This is
depicted by several convection allowing models /CAMs/ and
resultant HREF probs and also supported by recent ESRL HRRR runs
not in that ensemble.

Confidence is low in how this plays out into the afternoon
however. The 05z ESRL HRRR performing well now shows little re-
development through 23z but other CAMs are quite bullish on re-
development 18z-21z. Where this would occur is uncertain due to
varied southern progressions of the outflow, but if it did occur
there is certainly a conditional threat of severe weather. Most
models suggest moderate to extreme instability into peak heating
with MLCAPEs at or exceeding 4K j/kg. This would support a large
hail threat and high values of DCAPE and 3km delta theta-e suggest
an elevated wind potential as well, which seasonal pattern
recognition and HREF wind probs support too. An isolated tornado
cannot be ruled out either with this degree of instability, at
least until the cold pool matures. Thus the current SPC Slight
Risk is certainly warranted and could very well end up higher if
non-ESRL HRRR runs come to pass.

Confidence into tonight is not great either with cold pool driven
progression to our south and west and more anchored further
development along a lingering synoptic front in warm advection
regime farther north into us both possible, and even a combination
of both. Thursday is problematic as well with models depicting
varied strengths of a short wave crossing the MO Valley: ECMWF
weaker farther north and domestics stronger farther south. This
low confidence in timing and location extends into the weekend too
but generally nocturnal convection is more favored based on
climatology/pattern and weak, messy surface flow. A severe threat,
better determined in the coming days, will persist with plenty of
instability available and adequate shear, especially north,
closer in proximity to the westerlies. This pattern should stay in
place until the aforementioned upstream amplification changes our
regime.

&&

.AVIATION.../For the 12Z TAFS through 12Z Thursday morning/
Issued at 639 AM CDT Wed Jun 6 2018

The primary concern will be how convection affects things through
the period, but confidence is low. The current NW Iowa cluster will
likely affect KFOD through 15z, but otherwise confidence in
regeneration and thunder is low due to outflow boundaries. Thus
have only mentioned VCSH wording until confidence in timing and
location increases rather than a prolonged inclusion of thunder.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION...Small
AVIATION...Small
Hazardous weather outlook, Jun 6, 3:56 AM CST, 1 hour 54 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
456 AM CDT Wed Jun 6 2018

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-071000-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
456 AM CDT Wed Jun 6 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Scattered strong to severe thunderstorms are anticipated today
into tonight. The main threat is likely to be large hail and
damaging winds. Heavy rain is also possible with these storms
today and tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

An active weather pattern looks to persist Thursday into the
weekend. A few severe storms are possible on Thursday and Friday
where the main threat appears to be hail and winds. The heavy rain
potential also exists Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotters might be needed Today and at times Thursday into the
weekend.

KLP

In the hours before

Special weather statement, Jun 6, 3:59 AM CST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Des Moines IA
459 AM CDT WED JUN 6 2018

IAZ004-005-015-061100-
Palo Alto IA-Kossuth IA-Emmet IA-
459 AM CDT WED JUN 6 2018

...Strong Storms Entering Northwest Iowa...

At 455 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Trimont Minnesota, to Okoboji, to near
Archer. Movement was southeast at 35 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Estherville around 520 AM CDT.
  High Lake around 540 AM CDT.
  Emmetsburg around 555 AM CDT.

Other locations impacted by these storms include Ayrshire, Kearney
State Park, Curlew, Graettinger, Fort Defiance State Park, Ledyard,
Lost Island Lake State Park, Lone Rock, Armstrong and Cylinder.

LAT...LON 4350 9397 4347 9397 4308 9449 4291 9483
      4291 9492 4350 9491
TIME...MOT...LOC 0955Z 299DEG 28KT 4373 9469 4339 9520 4308 9581

Small
Special weather statement, Jun 6, 5:10 AM CST, 40 minutes before
Special Weather Statement
National Weather Service Des Moines IA
610 AM CDT WED JUN 6 2018

IAZ005-015-023-024-061215-
Humboldt IA-Palo Alto IA-Kossuth IA-Pocahontas IA-
610 AM CDT WED JUN 6 2018

...Strong Storms Continue over Northwest Iowa...

At 610 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles east of Emmetsburg to near Truesdale.
Movement was east at 35 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Pocahontas, Dakota City, Humboldt, Laurens, Rush Lake, West Bend,
Fonda, Rolfe, Whittemore, Gilmore City, Livermore, Corwith, Bode,
Mallard, Lu Verne, Renwick, Palmer, Havelock, Rutland and Cylinder.

LAT...LON 4299 9397 4281 9397 4264 9428 4264 9444
      4256 9445 4256 9475 4261 9492 4292 9492
      4312 9452
TIME...MOT...LOC 1110Z 289DEG 32KT 4306 9450 4275 9512

Small

The radar

The Des Moines radar (KDMX), 137 km away, was scanning. The volume nearest the first event began at 11:50 UTC.

Open the radar archive at this moment

Event by event

38 hail, 21 thunderstorm wind. Local standard time, as filed.

Hail, Pocahontas

When
June 6, 5:50 AM CST
Where
Pocahontas County, 0.69 mi N of Pocahontas
Measured
0.88 in hail
Reported by
Social Media
Coordinates
42.740, -94.670

Public reported nickel sized hail.

Hail, Humboldt

When
June 6, 8:47 AM CST
Where
Humboldt County, 4.15 mi S of Dakota City
Measured
0.75 in hail
Reported by
Social Media
Coordinates
42.660, -94.220

Public reported dime to penny sized hail.

Hail, Calhoun

When
June 6, 9:35 AM CST
Where
Calhoun County, 3.13 mi WNW of Knoke
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.530, -94.810

Trained spotter reported quarter sized hail at their home.

Hail, Pocahontas

When
June 6, 2:14 PM CST
Where
Pocahontas County, 4.96 mi NE of Fonda
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.630, -94.760

Trained spotter reported quarter sized hail.

Hail, Webster

When
June 6, 2:49 PM CST
Where
Webster County, 0.69 mi N of Ft Dodge
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.510, -94.180

Trained spotter reported nickel sized hail.

Hail, Webster

When
June 6, 2:54 PM CST
Where
Webster County, 0.86 mi SE of Ft Dodge
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.490, -94.170

Trained spotter reported lots of half inch hail with quarter sized hail now as well.

Hail, Webster

When
June 6, 3:00 PM CST
Where
Webster County, 1.47 mi NNE of Ft Dodge
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.520, -94.170

Trained spotter reported pea to nickel sized hail.

Hail, Hamilton

When
June 6, 3:05 PM CST
Where
Hamilton County, 3.29 mi SE of Stratford
Measured
1.75 in hail
Reported by
Social Media
Coordinates
42.240, -93.880

Public reported ping pong and golf ball sized hail.

Hail, Calhoun

When
June 6, 3:15 PM CST
Where
Calhoun County, 3.49 mi N of Rockwell City
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.450, -94.640

Trained spotter reported nickel sized hail. Time estimated from radar.

Hail, Webster

When
June 6, 3:17 PM CST
Where
Webster County, 2.13 mi NNE of Judd
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.500, -94.040

Trained spotter reported quarter sized hail.

Hail, Grundy

When
June 6, 3:23 PM CST
Where
Grundy County, Holland
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
42.400, -92.800

Broadcast media reported nickel sized hail.

Hail, Hamilton

When
June 6, 3:26 PM CST
Where
Hamilton County, 0.69 mi N of Stanhope
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
42.290, -93.800

Law enforcement reported quarter sized hail.

Hail, Hamilton

When
June 6, 3:27 PM CST
Where
Hamilton County, 2.47 mi NE of Stanhope
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
42.300, -93.760

Trained spotter reported ping pong ball sized hail and still ongoing.

Hail, Hamilton

When
June 6, 3:28 PM CST
Where
Hamilton County, 3.07 mi E of Stanhope
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.280, -93.740

Trained spotter reported quarter sized hail via social media.

Hail, Hamilton

When
June 6, 3:38 PM CST
Where
Hamilton County, 3.07 mi E of Stanhope
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.280, -93.740

Trained spotter reported several oblong pieces of hail up to golf ball sized along with consistent nickel to quarter sized hail. The report came via social media.

Hail, Calhoun

When
June 6, 3:44 PM CST
Where
Calhoun County, 3.07 mi W of Lohrville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.270, -94.610

Trained spotter reported quarter sized hail.

Hail, Hamilton

When
June 6, 3:45 PM CST
Where
Hamilton County, 0.86 mi NE of Jewell
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.310, -93.640

Trained spotter reported golf ball sized hail.

Hail, Tama

When
June 6, 4:04 PM CST
Where
Tama County, 0.86 mi SW of Traer Muni Arpt
Measured
2 in hail
Reported by
Broadcast Media
Coordinates
42.190, -92.460

Broadcast media, KWWL, relayed a report of 2 inch hail from a viewer.

Hail, Boone

When
June 6, 4:08 PM CST
Where
Boone County, 1.03 mi W of Jordan
Measured
1 in hail
Reported by
Social Media
Coordinates
42.050, -93.800

Public reported generally quarter sized hail falling in the last 5 minutes.

Hail, Crawford

When
June 6, 4:14 PM CST
Where
Crawford County, Westside
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.080, -95.100

Trained spotter reported quarter sized hail.

Hail, Story

When
June 6, 4:14 PM CST
Where
Story County, 0.69 mi S of Gilbert
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.110, -93.650

Trained spotter reported penny sized hail.

Thunderstorm Wind, Hardin

When
June 6, 4:15 PM CST
Where
Hardin County, 0.69 mi S of Eldora
Measured
53 kt (61 mph) estimated gust
Reported by
Public
Coordinates
42.360, -93.100

Public reported tree down with winds measured at 61 mph from home weather station.

Hail, Tama

When
June 6, 4:18 PM CST
Where
Tama County, 0.69 mi S of Traer
Measured
1.25 in hail
Reported by
Social Media
Coordinates
42.190, -92.470

This is a delayed report. Public reported larger than quarter sized hail in Traer via multiple reports on social media including from KWWL, KCCI, KCRG.

Hail, Boone

When
June 6, 4:20 PM CST
Where
Boone County, 3.6 mi NNE of Napier
Measured
1 in hail
Reported by
Social Media
Coordinates
42.030, -93.710

Public reported quarter sized hail.

Hail, Story

When
June 6, 4:29 PM CST
Where
Story County, 1.47 mi NNW of Ames
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
42.050, -93.630

Trained spotter reported ping pong ball sized hail.

Hail, Story

When
June 6, 4:30 PM CST
Where
Story County, 1.24 mi SW of Ames
Measured
1 in hail
Reported by
Public
Coordinates
42.020, -93.640

Public reported a few tree limbs down along with quarter sized hail.

Thunderstorm Wind, Story

When
June 6, 4:30 PM CST
Where
Story County, 0.86 mi NE of Ames Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.010, -93.610

Trained spotter reported a large tree limb down.

Thunderstorm Wind, Story

When
June 6, 4:32 PM CST
Where
Story County, 0.69 mi S of Ames Arpt
Measured
62 kt (71 mph) measured gust
Reported by
ASOS
Coordinates
41.990, -93.620

Ames Municipal Airport ASOS recorded a 71 mph wind gust.

Thunderstorm Wind, Story

When
June 6, 4:33 PM CST
Where
Story County, 1.54 mi W of Ames
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.030, -93.650

Emergency manager reported tree damage on the Iowa State University campus near Osborn Drive and Bessey Hall.

Thunderstorm Wind, Story

When
June 6, 4:33 PM CST
Where
Story County, 1.03 mi E of Ontario
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
42.030, -93.660

Broadcast media reported tree down along Hyland Drive just west of Iowa State University campus. Time estimated from radar.

Thunderstorm Wind, Grundy

When
June 6, 4:35 PM CST
Where
Grundy County, 0.86 mi SE of Conrad
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
42.220, -92.870

Public reported up to 65 mph wind gusts along with pea sized hail.

Hail, Story

When
June 6, 4:39 PM CST
Where
Story County, 0.86 mi NW of Ames
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.040, -93.630

Trained spotter reported dime to quarter sized hail and numerous 2 to 3 inche tree branches down in the neighborhood.

Hail, Story

When
June 6, 4:39 PM CST
Where
Story County, 2.76 mi N of Ontario
Measured
1.5 in hail
Reported by
Fire Department/Rescue
Coordinates
42.070, -93.680

Local fire department reported ping pong ball sized hail. Time estimated from radar.

Hail, Grundy

When
June 6, 4:40 PM CST
Where
Grundy County, 0.51 mi E of Conrad
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.230, -92.870

Trained spotter reported dime to quarter sized hail from about 5:40 pm to 5:50 pm with winds gusting between 30 and 40 mph.

Hail, Story

When
June 6, 4:42 PM CST
Where
Story County, 0.86 mi NE of Ames Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.010, -93.610

Trained spotter reported quarter sized hail had been ongoing for at least 10 min.

Hail, Crawford

When
June 6, 4:45 PM CST
Where
Crawford County, 3.44 mi SW of Westside
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.040, -95.140

Trained spotter reported quarter sized hail.

Thunderstorm Wind, Story

When
June 6, 4:49 PM CST
Where
Story County, Nevada
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.020, -93.450

Emergency manager reported an 8 inch tree limb down from an old tree between the 900 and 11 block of M Ave in Nevada.

Thunderstorm Wind, Boone

When
June 6, 4:50 PM CST
Where
Boone County, 2.76 mi S of Napier
Measured
66 kt (76 mph) measured gust
Reported by
Public
Coordinates
41.940, -93.730

Public reported a 76 mph wind gust that was measured by their home weather station.

Hail, Dallas

When
June 6, 5:00 PM CST
Where
Dallas County, 0.86 mi NE of Woodward
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.860, -93.920

Trained spotter reported golf ball sized hail.

Thunderstorm Wind, Marshall

When
June 6, 5:10 PM CST
Where
Marshall County, 0.69 mi S of Gilman
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
41.870, -92.800

Public reported wind damage potentially including tree limbs and power poles broken. Time is estimated from radar, and came in via the mPING application.

Thunderstorm Wind, Dallas

When
June 6, 5:26 PM CST
Where
Dallas County, 1.24 mi SW of Hadden Hill
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.610, -93.850

NWS employee reported large tree branch down just north of Alice's Road and Waterford. Time estimated from radar.

Thunderstorm Wind, Dallas

When
June 6, 5:28 PM CST
Where
Dallas County, 0.52 mi E of Dallas Center
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
41.680, -93.960

Fire department reported wind gusts to 60 mph along with half inch hail.

Thunderstorm Wind, Poweshiek

When
June 6, 5:35 PM CST
Where
Poweshiek County, Grinnell
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
41.750, -92.730

Emergency manager reported damage to utility poles, power lines down including high voltage lines, and debris throughout the city blocking streets. Time estimated from AWOS gusts.

Thunderstorm Wind, Poweshiek

When
June 6, 5:35 PM CST
Where
Poweshiek County, Grinnell
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
41.750, -92.730

Grinnell Airport AWOS recorded a 63 mph wind gust.

Hail, Polk

When
June 6, 5:40 PM CST
Where
Polk County, 1.24 mi SW of Urbandale
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.620, -93.740

This is a delayed report, trained spotter reported nickel sized hail.

Thunderstorm Wind, Jasper

When
June 6, 5:40 PM CST
Where
Jasper County, 2.81 mi N of Lynnville
Measured
61 kt (70 mph) estimated gust
Reported by
Social Media
Coordinates
41.620, -92.790

Public reported 2 large trees down (3 foot and 2.5 foot in diameter).

Hail, Polk

When
June 6, 5:55 PM CST
Where
Polk County, 1.7 mi ENE of Windsor Hgts
Measured
1 in hail
Reported by
Public
Coordinates
41.610, -93.690

Public reported quarter sized hail via the mPING application.

Hail, Carroll

When
June 6, 6:00 PM CST
Where
Carroll County, 2.31 mi NNW of Manning
Measured
1.25 in hail
Reported by
Social Media
Coordinates
41.930, -95.090

Public reported half dollar sized hail via social media.

Thunderstorm Wind, Marion

When
June 6, 6:00 PM CST
Where
Marion County, 0.86 mi SE of Pella
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.410, -92.920

Emergency manager reported trees down in Pella.

Thunderstorm Wind, Marion

When
June 6, 6:01 PM CST
Where
Marion County, 3.59 mi SE of Pella
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
41.390, -92.874

Pella RWIS on Highway 163 recorded a 62 mph wind gust.

Thunderstorm Wind, Marion

When
June 6, 6:03 PM CST
Where
Marion County, 2.76 mi N of Durham
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
41.360, -92.970

Emergency manager reported power lines down near Howell Station Campground on 198th Place.

Thunderstorm Wind, Marion

When
June 6, 6:04 PM CST
Where
Marion County, 1.25 mi ESE of Durham
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.310, -92.950

Emergency manager reported tress, power lines, and some outbuildings flipped and destroyed near the intersection of Highway 92 and County Road T17.

Thunderstorm Wind, Jasper

When
June 6, 6:10 PM CST
Where
Jasper County, 0.52 mi W of Newton
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.700, -93.060

Trained spotter reported 65 mph wind gust.

Thunderstorm Wind, Marion

When
June 6, 6:11 PM CST
Where
Marion County, 0.52 mi W of Knoxville
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
41.320, -93.110

Emergency manager reported trees and power lines downed in Knoxville.

Thunderstorm Wind, Adair

When
June 6, 6:54 PM CST
Where
Adair County, 2.81 mi N of Howe
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.440, -94.390

Public reported 60 mph wind gusts.

Hail, Adair

When
June 6, 8:06 PM CST
Where
Adair County, 0.52 mi E of Bridgewater
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
41.250, -94.670

Amateur radio operator reported quarter sized hail.

Hail, Adair

When
June 6, 8:11 PM CST
Where
Adair County, 0.52 mi E of Bridgewater
Measured
0.88 in hail
Reported by
Public
Coordinates
41.250, -94.670

Public reported nickel sized hail.

Hail, Dallas

When
June 6, 8:49 PM CST
Where
Dallas County, 1.38 mi S of Minburn
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.750, -94.030

Trained spotter reported quarter sized hail.

Hail, Dallas

When
June 6, 8:55 PM CST
Where
Dallas County, 0.69 mi S of Minburn
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
41.760, -94.030

Amateur radio reported nickel sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 758692, 758694, 758696, 758698, 758699, 758702, 758704, 758705, 758707, 758709, 758711, 758712, 758713, 758715, 758716, 758717, 758718, 758719, 758721, 758722, 758724, 758725, 758727, 758729, 758730, 758732, 758733, 758734, 758736, 758738, 758739, 758740, 758742, 758743, 758744, 758745, 758747, 758749, 758750, 758752, and more.